Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
What should I do? I can't find my IUD threads.
avatar
An_242725 posted:
Today I checked for my IUD threads as I have done once a month after each monthly cycle (I've had mine since Oct. 2011). Every month I have felt the threads no problem but today I could not feel them. I tried to locate them about 3 or 4 times but I still couldn't feel them. I read online that the IUD threads can be "sucked up" into your cervix or that they can just disappear but I'm not sure? The threads are the only way I can actually tell if it is still in place. What should I do?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: It is true, IUD threads can migrate up/curl up inside the cervical canal such that they are then hard to reach. What we worry about most are these scenarios:

1. No IUD strings felt as IUD was expelled--Usually the woman would notice cramping and the actual IUD part way out (eg feel the hard plastic stem end).

2. No IUD strings felt as IUD perforated the wall of the uterus--This is most likely to occur at the time of insertion, not months later.

3. No IUD stings felt as they were cut very short at insertion--In this case strings may be teased back out using a sterile Q-tip.

You should call the GYN or clinic that inserted your IUD. They will probably ask you to come in for a pelvic exam and the use of either a sterile Q-tip or a sterile metal probe which can snag strings like a fork twirling spaghetti. If it would give you more peace of mind you could opt to use condoms as a back up until you can see your GYN.

Kudos to you for checking strings each month after your period. I wish all patients were as compliant!

Yours,
Jane
 
avatar
123Diana123 replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane --

I'm new here so my apologies if this isn't the correct format to ask a question. However:

I am having a similar experience -- I have had my Mirena for almost 3 years now and have always been able to find the string easily. I had a very light period about once or twice a year with no cramping or problems.

Yesterday I started having sudden severe cramps. I had been having some small bloody-ish discharge in the past week -- but not quite a period.

Today as my cramps continued, I went to check the string and couldn't find it the first few times I tried (very unusual, before it was about the length of the top of my finger). I tried again and finally felt it way up there -- but it was either just the tip of the string or perhaps it had curled up and around and I was just feeling a part of it. It didn't quite feel sharp like the tip of the string normall does.

But it was a VERY small bit I could feel - and I felt like if I tried to touch it too much more, it would just continue to go further away.

I am unsure what to do in this situation -- should I be worried?

Other things to note:
When I got my IUD put it, I was in incredible pain -- literally went into shock -- had to be put on oxygen and get a shot to get my heart rate back up -- the whole shabang.

They told me that my uterus was very small and that I had just met the new length requirements to be able to get the Mirena. They said this would put me at a higher risk of it dislodging itself? But right now if anything, I don't feel like it's coming out -- I feel like it's disappearing further in.

I just wanted to see if there was anything I should be worried about. The two days so far of this pretty severe cramping (after almost 3 years of none) and the string being shorter now makes me feel a little uneasy.

Thank you so much!!
 
avatar
Jane Harrison Hohner, RN, RNP replied to 123Diana123's response:
Dear 123Diana123: Welcome! It is true that an IUD is more likely to be expelled in the months right after insertion. It is also less likely for it to perforate through the uterine wall after three years of normal use. Nonetheless, with the sudden onset of severe cramping I would suggest that you see the GYN or clinic that inserted your Mirena.

They can check for your strings via one of the methods mentioned above. The T shaped body has barium sulfate which makes it radio-opaque, this allows for its position to be confirmed--if indicated. The other advantage of an exam would be to assess for other causes of sudden bleeding and severe cramping (eg ovarian cyst, uterine infection, ectopic pregnancy). Hopefully the strings are just curled up and the pain/bleeding is from an ovarian cyst.

Diana, if you'd be so kind, would you let us all know what happens. As you found this post via internet search; another woman (years from now) may benefit from your personal experience.

In Gratitude,
Jane
 
avatar
kristinaw927 responded:
I had the same thing happen about one month after I had my IUD inserted. When I went back to the doctor for my 6 week follow-up, the doctor said the strings were not there and sent me to have an ultrasound. The end result showed that the IUD was inserted correctly, but the strings were cut too short. My doctor said not to worry about it and to make sure I get my annual exam yearly so they can be on top of any problems that could arise. I haven't had any pain or issues with my IUD. I love not having to take a "pill" and having lighter periods, sometimes none. I hope this helps.
 
avatar
Jane Harrison Hohner, RN, RNP replied to kristinaw927's response:
Dear kristinaw: Thank you for taking the time to share your missing IUD strings story. Hopefully 123Diana123 and other will be helped by your experieince.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.